Postoperative Delirium

Author(s): F. Cavaliere, F. D'Ambrosio, C. Volpe, S. Masieri.

Journal Name: Current Drug Targets

Volume 6 , Issue 7 , 2005

Become EABM
Become Reviewer

Abstract:

Delirium is a global impairment of upper brain functions caused by an organic substrate. It is frequently observed in the postoperative period, particularly in elderly people. Vascular and orthopedic surgery and long-duration surgery are associated with a higher incidence of postoperative delirium. When it occurs, postoperative delirium makes patient management much more difficult, increases costs, and, above all, causes severe discomfort to the patient. Delirium is also associated with higher postoperative mortality and morbidity, and with delayed functional recovery, but it is still unclear whether worse prognosis is directly caused by delirium or results from the neurological damage of which delirium is simply a symptom. Drug therapy should be part of a complex approach to prevent and treat this complication. Neuroleptics like haloperidol and droperidol, and benzodiazepines are usually employed in order to control symptoms like agitation, restlessness, and altered perceptions. Atypical neuroleptics, like risperidone, have not yet been studied in postoperative delirium, although some case reports in which they were successfully used have been published. Physiostigmine is effective in delirium caused by anticholinergic syndrome; vitamins may be useful in alcoholics; melatonin use has been suggested in order to prevent and treat delirium by normalizing sleep-wake cycle alterations. Environmental interventions are often costless and may be very useful to prevent and treat postoperative delirium in patients at risk.

Keywords: postoperative delirium, neuroleptics, atypical neuroleptics, haloperidol

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 6
ISSUE: 7
Year: 2005
Page: [807 - 814]
Pages: 8
DOI: 10.2174/138945005774574489
Price: $58

Article Metrics

PDF: 6